Friday, April 24, 2009

And All the King's Men

This is part two of a two part case; the first part is the last post.

After making the timely diagnosis on your three year old patient, you admit him to the hospital and begin treatment. That night, you are called because the child has a seizure. The nurse reports some nausea and vomiting followed by anorexia, lethargy, and muscle cramps. You draw some labs and find an elevated serum uric acid, elevated serum potassium, and low serum calcium.

Challenge: What's going on?

1 comment:

Craig Chen said...

And All the King's Men

This is tumor lysis syndrome involving release of potassium, phosphate, and nucleic acids into the systemic circulation causing hyperuricemia and hyperphosphatemia that can cause renal failure. Tumor lysis occurs after cytotoxic therapy for high-grade lymphomas (especially Burkitt's) and ALL. Prevention includes allopurinol and fluid hydration.

Source: UpToDate.